New Jersey, 2003

Heavy Rain in New Jersey, June 3 to 4, 2003

June 3 to 4, 2003 · NWS PHI · 5 events in 5 counties and zones

m. m.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell across the central third of New Jersey in two surges: from around 10 p.m. EDT on the 3rd through 3 a.m. EDT on the 4th and from 6 a.m. through 10 a.m. EDT on the 4th. Storm totals averaged between 1.5 and 3 inches and caused urban and poor drainage flooding in Burlington, Camden, Hunterdon and Middlesex Counties. In Middlesex County, the southbound lanes of U.S. Route 1 near the Woodbridge and East Brunswick border were closed between 7 a.m. and Noon EDT. A couple of roadways and basements were also flooded in Piscataway Township and South Plainfield Borough. In Hunterdon County, clogged drains exacerbated the poor drainage flooding. Storm totals included 2.57 inches in New Brunswick (Middlesex County), 2.45 inches in Mount Holly (Burlington County), 2.29 inches in Freehold (Monmouth County), 2.11 inches in Flemington (Hunterdon County), 1.95 inches in West Amwell Township (Hunterdon County), 1.82 inches in Pennsauken (Camden County) and 1.66 inches at the McGuire AFB (Burlington County). The low pressure system that caused the heavy rain moved from the Southern Plains the morning of the 2nd, into the Ohio Valley the morning of the 3rd, near Pittsburgh the morning of the 4th and into Lake Erie during the evening of the 4th. The heavy rain preceded the arrival of this low pressure system's warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 3, 7:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 3, 7:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT TUE JUN 3 2003

WL TOUCH UP THE ZONES FOR THE WINDS...ADJ SPEEDS DOWN A BIT THIS
EVE...AND XNTD POCONOS TEMP RANGE DOWN A BIT AS MPO IS ALREADY AT
49. RAIN CONTS ARND THE AREA...HVYST HAS BEEN N OF PHL. FLD WATCH
CONTS THRU MIDDAY WED...WL AMEND THE HEADLINE...AND FOLLOWUP FFAPHI
FLD STMNT WL BE ISSUED BY 10 PM.

.PHI...
DE...FLOOD WATCH THROUGH MIDDAY WED FOR ZONE DEZ001.

MD...FLOOD WATCH THROUGH MIDDAY WED FOR ZONE MDZ008.

NJ...FLOOD WATCH THROUGH MIDDAY WED FOR ZONES
     NJZ001...NJZ007>010...NJZ012>013...NJZ015>019.

PA...FLOOD WATCH THROUGH MIDDAY WED FOR ZONES
     PAZ054>055...PAZ060>062...PAZ067>071.

MARINE...SMALL CRAFT ADVISORY ALONG NJ AND DE ATLANTIC COAST FOR
         LATE TONIGHT AND WED.

PREV AFD IS BLO...

********************************************************************

WILL BE ISSUING A FLOOD WATCH ON THIS PACKAGE FOR NW 2/3RDS OF
FORECAST AREA.  GFS/ETA MODELS HAVE TRENDED WETTER ON THEIR MOST
RECENT RUNS...AND OBSERVED PW VALUES 1.5+ IN. NEAR THE GULF COAST
EXPECTED TO MOVE UP INTO OUR REGION.  ANTECEDENT CONDITIONS ALSO A
PROBLEM...AS SOIL IS WET...AND SOME RESERVOIRS ARE STILL SPILLING.

HEAVIEST RAIN EXPECTED OVERNIGHT INTO EARLY WED.  MORNING RUSH HOUR
TRAVEL MAY BE AFFECTED.

CHANCE OF SHOWERS LINGER THRU WED NIGHT...THEN AN UNUSUAL
COMMODITY...DRY WEATHER...EXPECTED FOR THU AND FRI.  NEXT CHANCE FOR
PRECIPITATION IS...OF COURSE...THE WEEKEND...ALTHOUGH RIGHT NOW WILL
JUST MENTION PRECIPITATION ON SAT.  ANOTHER SHOT OF PRECIPITATION
EXPECTED ON MONDAY.

OVERALL PATTERN APPEARS TO BE EVOLVING FROM ONE WHERE SLOW MOVING
CUTOFFS AND LINGERING PERIODS OF CLOUDY AND COOL CONDITIONS PREVAIL
TO ONE WHERE SYSTEMS ARE MOVING THROUGH MORE RAPIDLY...WITH A RETURN
TO MORE SEASONABLE TEMPERATURES.  FASTER PATTERN MAKES PRECIPITATION
TIMING MORE DIFFICULT...BUT ALSO MEANS PRECIPITATION EVENTS SHOULD
MOVE THROUGH QUICKER.  TIME WILL TELL.

ON THE MARINE...SMALL CRAFT ADVISORY FOR BUILDING SEAS FOR LATE
TONIGHT INTO WED ALONG THE NJ AND DE COAST.

FCSTID =   15
MPO   50  60  51  69 / 100  70  40  30
ABE   53  67  54  76 / 100  70  40  30
RDG   53  67  54  76 / 100  70  40  30
PHL   58  69  59  78 / 100  70  40  10
12N   51  64  51  73 / 100  70  40  30
SMQ   55  68  57  77 / 100  70  40  30
TTN   56  69  57  78 / 100  70  40  10
MIV   56  69  57  78 / 100  70  40  10
ACY   56  65  56  68 / 100  70  40  10
ILG   56  69  57  78 / 100  70  40  10
DOV   56  68  57  76 / 100  70  40  10
GED   56  69  57  78 / 100  70  40  10
ESN   56  69  57  77 / 100  70  40  10

SZATKOWSKI /
Hazardous weather outlook, Jun 3, 3:00 PM EST, 6 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-032200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

HEAVY RAINFALL IS EXPECTED TO OCCUR TONIGHT OVER THE REGION.
RAINFALL AMOUNTS OF AROUND ONE AND ONE HALF INCHES ARE EXPECTED.
THIS AMOUNT WILL BE SUFFICIENT TO POTENTIALLY CAUSE FLOODING.  AS A
RESULT... A FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF SOUTHEAST
PENNSYLVANIA...NORTHERN...CENTRAL AND SOUTHWEST NEW JERSEY...
NORTHERN DELAWARE AND NORTHEAST MARYLAND.  THE FLOOD WATCH IS IN
EFFECT UNTIL MIDDAY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Burlington

When
June 3, 9:00 PM EST to June 4, 9:00 AM EST
Where
Burlington County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Heavy Rain, Camden

When
June 3, 9:00 PM EST to June 4, 9:00 AM EST
Where
Camden County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Heavy Rain, Hunterdon

When
June 3, 9:00 PM EST to June 4, 9:00 AM EST
Where
Hunterdon County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Heavy Rain, Middlesex

When
June 3, 9:00 PM EST to June 4, 9:00 AM EST
Where
Middlesex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Heavy Rain, Monmouth

When
June 3, 9:00 PM EST to June 4, 9:00 AM EST
Where
Monmouth County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363985, 5363986, 5363987, 5363988, 5363989.